Oklahoma, 2015

Hail and Damaging Wind in Oklahoma, April 8, 2015

April 8, 2015 · NWS TSA · 2 events in 2 counties and zones

High-based thunderstorms developed and moved across portions of northeastern Oklahoma during the afternoon of the 8th. A warm layer of air about 5000 feet above the ground suppressed surface-based thunderstorms across much of the area during this event, effectively leaving the strong instability in place across the area untapped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

High-based thunderstorms developed and moved across portions of northeastern Oklahoma during the afternoon of the 8th. A warm layer of air about 5000 feet above the ground suppressed surface-based thunderstorms across much of the area during this event, effectively leaving the strong instability in place across the area untapped. A couple of these high-based storms seemed to have been able to tap into more of the potential instability in Osage and Washington Counties, where the cap was weaker. Hail up to penny size and damaging downburst wind occurred in areas affected by those storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 8, 11:33 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 8, 11:33 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1233 PM CDT WED APR 8 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR TO VFR CONDITIONS CONTINUE THIS AFTERNOON. THUNDERSTORMS
MAY AFFECT KBVO LATE THIS AFTERNOON AS THUNDERSTORMS DEVELOP
IN THE VICINITY OF A FRONTAL BOUNDARY ACROSS SOUTHEAST KANSAS.
OTHER THUNDERSTORMS ARE EXPECTED TO AFFECT THE REMAINDER OF
THE TAF SITES LATER TONIGHT. MVFR TO IFR CONDITION ARE EXPECTED
WITH THE THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 1115 AM CDT WED APR 8 2015/

DISCUSSION...
STRONG CAP IN PLACE ACROSS THE AREA THIS MORNING IS KEEPING
SHOWERS AND THUNDERSTORMS AT BAY AT THE TIME. MAY STILL SEE
SOME ELEVATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
LATE THIS MORNING AND EARLY AFTERNOON. THE CAP IS EXPECTED TO
BREAK ACROSS SOUTHEAST KANSAS AND POSSIBLY EXTREME NORTHEAST
OKLAHOMA LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF A
COLD FRONT ACROSS SOUTHEAST KANSAS. THE STORMS THAT DEVELOP ALONG
THE BOUNDARY WILL BE SURFACE BASED AND WILL MORE THAN LIKELY BECOME
SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE INCLUDING TORNADOES.
THESE SURFACE BASED STORMS WILL DIMINISH BY MID-EVENING. HOWEVER...
THE THREAT FOR ELEVATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS AS AN UPPER LEVEL DISTURBANCE EMBEDDED IN THE SOUTHWESTERLY
FLOW ALOFT AFFECTS THE AREA. THESE STORMS WILL ALSO HAVE THE POTENTIAL
TO BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT ALONG WITH DAMAGING
WINDS.

HAVE MADE SOME ADJUSTMENTS TO THE GRIDS FOR POPS LATE THIS AFTERNOON
AND EVENING AND HAVE RAISED TEMPERATURES SLIGHTLY FOR THIS AFTERNOON
AS WELL.

PREV DISCUSSION... /ISSUED 622 AM CDT WED APR 8 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A FEW AREAS OF MVFR CIGS POSSIBLE THIS MORNING BUT MOSTLY
VFR CONDITIONS WITH GUSTY SOUTH WINDS INTO THE AFTERNOON.
SCATTERED THUNDERSTORMS MAY DEVELOP AROUND 20-22Z AND HAVE
INCLUDED VCTS FOR ALL TAF SITES.

PREV DISCUSSION... /ISSUED 456 AM CDT WED APR 8 2015/

DISCUSSION...
UPPER LOW CURRENTLY CENTERED OVER EXTREME NORTHERN
CALIFORNIA WILL MOVE EAST  THROUGH THE GREAT BASIN
THEN  ACROSS THE ROCKIES TONIGHT  INTO THE CENTRAL
PLAINS THURSDAY.  COLD FRONT  ASSOCIATED WITH THAT
SYSTEM WILL MOVE THROUGH EASTERN OKLAHOMA AND WEST
CENTRAL AND  NORTHWEST ARKANSAS THURSDAY AFTERNOON
AND EVENING.

CONDITIONALLY UNSTABLE ATMOSPHERE LIKELY TO REMAIN
CAPPED MUCH OF TODAY.  ANTICIPATE CAP LESSENING BY
LATE AFTERNOON WITH HEATING OR LLJ HELP DURING THE
EVENING HOURS.   DAYTIME POPS  REFLECT UNCERTAINTY
IN THUNDER DEVELOPMENT. OVERNIGHT POP BASED ON CAP
EROSION.  IN ANY EVENT THE AREA NORTH OF I-44 MOST
VULNERABLE FOR TALL THUNDER.

SOUTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST
ARKANSAS MOST VULNERABLE FOR  SIGNIFICANT THUNDER
THURSDAY AS THE COLD FRONT MOVES THROUGH.

FRIDAY IS THE ONLY DAY THIS FORECAST CYCLE WITHOUT
AT LEAST A  MENTION OF A  CHANCE OF PRECIPITATION.
ECMWF LOOKS PARTICULARLY WET IN THE SUNDAY-MONDAY
TIME PERIOD.                                   GW

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, Apr 8, 12:04 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT WED APR 8 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT WED APR 8 2015

..SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON INTO TONIGHT
ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA...MAINLY NORTH OF INTERSTATE
        44.
	ONSET....AROUND 5 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...AROUND 5 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR NORTHEAST OKLAHOMA LATE
THIS AFTERNOON AND EARLY EVENING IN THE VICINITY OF A COLD FRONT AND DRY
LINE. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION...THE
STORMS WILL LIKELY BECOME SEVERE WITH ALL MODES OF SEVERE WEATHER POSSIBLE
AS THE STORMS TRACK ACROSS NORTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.
THE BEST CHANCES OF TORNADOES LATE THIS AFTERNOON AND EVENING WILL BE NORTH
OF INTERSTATE 44 ACROSS NORTHEAST OKLAHOMA. HAIL TO THE SIZE OF BASEBALLS
AND 80 MPH WINDS WILL ALSO BE POSSIBLE WITH THE SEVERE STORMS. WHILE THE
THREAT FOR SURFACE BASED SEVERE THUNDERSTORMS WILL DIMINISH EARLY IN THE
EVENING...THE THREAT FOR ELEVATED SEVERE THUNDERSTORMS WILL LINGER INTO THE
NIGHT ACROSS EASTERN OKLAHOMA AND INTO NORTHWEST ARKANSAS AS AN UPPER LEVEL
DISTURBANCE MOVES INTO THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING AHEAD OF
AN APPROACHING PACIFIC COLD FRONT. THIS FRONT WILL MOVE INTO THE
AREA DURING THE AFTERNOON...AND SOME INTENSIFICATION OF
THUNDERSTORMS IS POSSIBLE FROM SOUTHEAST OKLAHOMA INTO WESTERN
ARKANSAS. FORECAST INSTABILITY AND SHEAR WILL BE SUPPORTIVE OF
SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREAT.

MOISTURE WILL MAKE A QUICK RETURN BY SATURDAY...WITH SHOWER AND
THUNDERSTORM CHANCES INCREASING BY SUNDAY INTO MONDAY AS AN UPPER
LEVEL LOW MOVES INTO THE SOUTHERN PLAINS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT ORGANIZATIONS SHOULD PREPARE FOR SEVERE WEATHER
ACTIVATION BY THURSDAY AFTERNOON.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 8, 12:50 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT WED APR 8 2015

OKZ054-081930-
OSAGE OK-
150 PM CDT WED APR 8 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 149 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF APPERSON...MOVING NORTHEAST AT 60 MPH. ANOTHER STRONG STORM WAS
LOCATED NEAR BURBANK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
SHIDLER...FAIRFAX...BURBANK...APPERSON...WEBB CITY...
PEARSONIA...BIGHEART...FORAKER...GRAINOLA AND SUNSET LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9616 3677 9616 3654 9673 3656 9675
      3655 9681 3671 9693 3675 9689 3675 9683
      3677 9682 3679 9676 3694 9676 3701 9675
TIME...MOT...LOC 1849Z 230DEG 59KT 3691 9684

The radar

The Wichita radar (KICT), 101 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
April 8, 1:10 PM CST
Where
Osage County, 4 mi W of Grainola
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.950, -96.722

Strong thunderstorm wind snapped large tree limbs.

Hail, Washington

When
April 8, 1:37 PM CST
Where
Washington County, Bartlesville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -96.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560799, 560800.